Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: May 16, 2022
Garima Agrawal, MD, MPH, and Mithu Molla, MD, MBA | May 16, 2022

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are... Read More

Alexandria DePew, MSN, RN, James Rice, & Julie Chou, BSN | May 16, 2022

This WebM&M describes two incidences of the incorrect patient being transported from the Emergency Department (ED) to other parts of the hospital for tests or procedures. In one case, the wrong patient was identified before undergoing an... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (1)

Published Date
PSNet Publication Date
Continue Education
1 - 1 of 1 WebM&M Case Studies
A 1-month-old preterm infant in the NICU receiving the standard 500 mL bag of 0.45% sodium chloride (NaCl) with heparin at low rates developed hyponatremia. Clinicians recognized the need to deliver a more concentrated sodium solution and ordered that the IV fluid be changed to a 500 mL bag of 0.9% NaCl with heparin. However, due to a natural disaster affecting the supply chain for IV fluids, 0.9% NaCl 500 mL bags were in short supply, and the order was modified to use 100 mL 0.9% NaCl bags, which were available. Since the total volume was much smaller, a lower concentration formulation of heparin was required. However, the verifying pharmacist discovered that an 10-fold higher concentration had been used to compound the fluids, and further investigation revealed this same error had occurred on five other occasions.